Washington, 2008

Wildfire in Washington, July 9 to 16, 2008

July 9 to 16, 2008 · NWS OTX · 1 event in 1 county or zone

The Cayuse Fire, centered 12 miles northeast of Tonasket, had an unknown cause and burned 1,778 acres. One resident lost about 25 vehicles that was parked around his home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Cayuse Fire, centered 12 miles northeast of Tonasket, had an unknown cause and burned 1,778 acres. One resident lost about 25 vehicles that was parked around his home. Eight homes on East Cayuse Mountain Road were evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 9, 1:24 PM PST, 51 minutes earlier.

Area forecast discussion, Jul 9, 1:24 PM PST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
224 PM PDT WED JUL 9 2008

.SYNOPSIS...A DRY WEATHER PATTERN WILL CONTINUE THROUGH THE
WEEKEND OVER THE PACIFIC NORTHWEST. A COLD FRONT WILL MOVE
THROUGH WASHINGTON AND NORTHERN IDAHO LATE TONIGHT BRINGING
COOLER TEMPERATURES TO THE REGION TOMORROW. GUSTY WINDS WILL
ALSO FOLLOW THE PASSAGE OF THE FRONT TOMORROW AFTERNOON.

&&

.DISCUSSION...
THE MAIN FORECAST CONCERN TONIGHT AND TOMORROW WILL BE THE
POTENTIAL FOR LOCALLY WINDY CONDITIONS TOMORROW AFTERNOON. WINDS
AND LOW RELATIVE HUMIDITY LEVELS WILL BRING A HEIGHTENED FIRE
DANGER. NAILING DOWN THE MOST LIKELY AREAS TO EXPERIENCE RED FLAG
CONDITIONS IS THE BIGGEST CHALLENGE.

TONIGHT...WEATHER SENSORS AT EPHRATA...MOSES LAKE AND DOUGLAS ARE
FLIRTING WITH WIND AND LOW RH CRITERIA AS OF 20Z. EVEN THOUGH
SUSTAINED WINDS OF 15KTS WILL BE RELATIVELY LOCALIZED LATE THIS
AFTERNOON AND EARLY THIS EVENING...WE WILL BE ISSUING A RED FLAG
WARNING FOR THE WESTERN PORTION OF FIRE WEATHER ZONE 673...WHICH
INCLUDES THE WESTERN UPPER BASIN. THE TIGHT PRESSURE AND THERMAL
GRADIENT ACROSS THE CASCADES THIS AFTERNOON POINTS TO GUSTY WINDS
THROUGH THE EVENING HOURS AS THE MARINE AIR SPILLS THROUGH THE
CASCADE PASSES THIS EVENING. /GKOCH

TOMORROW...THE POTENTIAL FOR RED FLAG CONDITIONS WILL BE MORE
PROLIFIC TOMORROW BEHIND A VIGOROUS DRY COLD FRONT. MODEL CROSS
SECTIONS FROM THE GFS FORECAST THE POTENTIAL FOR WINDY CONDITIONS
ALONG THE EAST SLOPES OF THE CASCADES. THE MODEL SHOWS A
PRONOUNCED DRYING COINCIDENT WITH A DEEP LAYER OF SUBSIDENCE. A
MID LEVEL INVERSION JUST ABOVE THE ELEVATION OF THE CASCADE CREST
SUGGESTS THE POTENTIAL FOR EFFICIENT DOWNWARD MOMENTUM TRANSFER
TOMORROW AFTERNOON. LOCALIZED GUSTS OF 35 TO 40 MPH WILL BE
POSSIBLE OVER PORTIONS OF THE WATERVILLE PLATEAU AND AROUND THE
WENATCHEE AREA WITH THIS MOUNTAIN WAVE ACTIVITY. ANOTHER WINDY
SPOT WILL LIKELY BE THE OKANOGAN VALLEY. MODEST COLD AIR ADVECTION
FROM THE NORTH COUPLED WITH STEEP LOW LEVEL LAPSE RATES WILL
CONTRIBUTE TO GUSTS OF 30 TO 35 MPH CHANNELING THROUGH THE
OKANOGAN VALLEY. RED FLAG WARNINGS WILL BE ISSUED FOR THE
WENATCHEE/LAKE CHELAN AREA...THE OKANOGAN VALLEY...THE WATERVILLE
PLATEAU...AND THE COLUMBIA BASIN. IN ADDITION TO THE HEIGHTENED
FIRE THREAT...AREAS OF BLOWING DUST WILL BE POSSIBLE WHERE FIELDS
HAVE RECENTLY BEEN WORKED OVER. /GKOCH

SATURDAY...WINDS WILL BE LESS SIGNIFICANT ON SATURDAY. THE SURFACE
PRESSURE GRADIENT WILL RELAX ACROSS EASTERN WASHINGTON. A MORE TYPICAL
DRAINAGE WIND IS LIKELY SATURDAY EVENING IN THE WENATCHEE AREA AND
ALONG THE EAST SLOPES OF THE CASCADES. /GKOCH

SATURDAY NIGHT THROUGH WEDNESDAY...MODELS IN GOOD AGREEMENT OF THE
RIDGE SHIFTING EAST SATURDAY NIGHT AND OPENING UP THE PAC NW TO
BROAD SOUTHWESTERLY FLOW. GFS STILL HOLDING ON TO THE IDEA OF A
WAVE AND ASSOCIATED COLD FRONT MOVING ACROSS EASTERN WA AND NORTH
ID SUNDAY. THE BULK OF THE ENERGY REMAINS TO THE NORTH AND THE
ATMOSPHERE REMAINS VERY DRY. TOOK OUT THE MENTION OF SHOWERS AND
JUST KEPT THUNDER IN FOR THE MOUNTAINS OF NORTH IDAHO...BUT THINK
EVEN THAT IS A STRETCH AS THE ATMOSPHERE IS SO DRY AND NOT THAT
UNSTABLE. BUMPED UP WINDS A BIT FOR SUNDAY TO THE 10-15 MPH RANGE. DID
NOT MAKE MANY CHANGES TO THE FORECAST...KEPT THE THUNDER TREAT IN
FOR NORTH IDAHO AND NOW IT LOOKS LIKE ANOTHER TROUGH WILL MOVE ACROSS
IN THE WED/THUR TIME FRAME. TEMPERATURES WILL START OUT SUNDAY AT
OR SLIGHTLY ABOVE AVERAGE AND THEN LOWER TO AT OR A FEW DEGREES
BELOW AVERAGE FOR THIS TIME OF THE YEAR. /NISBET

&&

.AVIATION...
A DRY COLD FRONT WILL PUSH THROUGH THE INLAND NORTHWEST BETWEEN 09Z
AND 15Z. LOCALLY WINDY CONDITIONS ARE EXPECTED IN THE ELLENSBURG AND
WENATCHEE AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING AHEAD OF
THE COLD FRONT...AND AGAIN BY MID MORNING THURSDAY. GUSTS TO 30 MPH
ARE POSSIBLE. LOCALIZED VISIBILITY RESTRICTIONS MAY BE ENCOUNTERED
10-20 MILES NORTH OF WENATCHEE NEAR A WILDFIRE BURNING EAST OF THE
COLUMBIA RIVER. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        60  80  49  80  53  87 /   0   0   0   0   0   0
COEUR DALENE  59  79  47  78  50  86 /   0  10   0   0   0   0
PULLMAN        54  79  42  78  45  85 /   0   0   0   0   0   0
LEWISTON       64  88  54  86  55  94 /   0   0   0   0   0   0
COLVILLE       55  80  42  84  48  90 /   0  10   0   0   0   0
SANDPOINT      53  75  44  77  44  85 /   0  10  10   0  10  10
KELLOGG        58  75  47  76  49  84 /   0  10  10   0  10  10
MOSES LAKE     63  87  51  85  55  92 /   0   0   0   0   0   0
WENATCHEE      64  85  55  85  59  91 /   0   0   0   0   0   0
OMAK           56  84  48  86  53  92 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING FROM 12 PM TO 8 PM PDT THURSDAY FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WATERVILLE PLATEAU.

     RED FLAG WARNING FROM 12 PM TO 8 PM PDT THURSDAY FOR LOWER
     GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST
     BLUE MOUNTAINS...UPPER COLUMBIA BASIN...WASHINGTON
     PALOUSE...WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Jul 9, 4:11 AM PST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
511 AM PDT WED JUL 9 2008

IDZ001>004-026-027-WAZ031>038-041>044-101215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
511 AM PDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
July 9, 2:15 PM PST to July 16, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127329.